Peripheral neuropathy has a link to the COVID vaccine. This stems from rare reports of people experiencing neuropathy symptoms after receiving one of the vaccines. However, there is no evidence of a causal relationship.
The COVID-19 vaccine is an important tool that reduces illness and death from SARS-CoV-2, the virus responsible for the infection. While it offers valuable benefits, it can cause side effects, including neuropathic symptoms such as tingling and burning. In some cases, the neuropathic symptoms can be serious.
This article discusses the connection between peripheral neuropathy and the COVID-19 vaccine, including the symptoms, possible causes, and treatment. It also discusses the vaccine’s safety and when to seek emergency treatment.
All data and statistics are based on publicly available data at the time of publication. Some information may be out of date. Visit our coronavirus hub for the most recent information on COVID-19.
According to a
Still, rare reports have involved serious neurological conditions. Some of these conditions affect the peripheral nervous system (PNS), the network of nerves that sends and receives messages to and from the brain and spinal cord. These conditions are called peripheral neuropathies.
The number of reports of serious peripheral neuropathies is very small compared with the number of people who have received the vaccines. Therefore, the benefits outweigh the risks for most people, according to the review authors.
While the authors acknowledge that some of the more serious effects are potentially fatal, nearly all the effects are treatable if doctors find them early. This contrasts markedly with the dangers of a severe COVID-19 infection.
Reports of peripheral neuropathies do not prove that the COVID-19 vaccine is the cause. More research is necessary to determine whether a cause-effect relationship is present.
Symptoms following COVID vaccination
Neuropathic symptoms occur because of damage to the PNS.
A person’s symptoms, if they have any,
- Involvement of the motor nerves, which control muscle movement, may produce weakness or muscle cramps.
- Involvement of sensory nerves, which control temperature and the sense of touch, may result in:
- an inability to feel a change in temperature or pain
- a loss of position sense of body parts, which can cause a lack of coordination
- pain from light touch
- Involvement of the autonomic nerves, which control involuntary body processes, may lead to:
- heat intolerance
- excessive sweating
- gastrointestinal symptoms
Possible explanations for symptoms
The authors of a
- Autoimmunity: A similarity between a vaccine component and a protein in the body may trigger an autoimmune reaction — the production of antibodies that attack a person’s own proteins. Vaccines may also increase inflammation.
- Theory of anti-idiotype antibodies: Vaccines stimulate antibodies that counter an effect of the SARS-CoV-2 virus. In this theory, newly activated host antibodies can form and bind to these protective antibodies, resulting in pathologic or atypical effects. This same phenomenon often occurs with medications, such as monoclonal antibodies administered as a targeted therapy to treat cancer and many other serious conditions.
- Immunization stress-related response: This is an adverse reaction due to the stress of getting a vaccine.
Although the above factors have an association with the vaccines, factors unconnected to the vaccine may be responsible for or contribute to peripheral neuropathy. Therefore, further research using larger-scale studies is necessary to determine the link between COVID-19 vaccines and peripheral neuropathy.
In rare cases, the following conditions have occurred after COVID-19 vaccination:
Guillain-Barré syndrome (GBS)
One of the neuropathies with a link to the COVID-19 vaccine is GBS, a rare condition in which the immune system damages nerve cells. It can affect the PNS.
According to the
The COVID-19 vaccine has some associations with Bell’s palsy. However, the Food and Drug Administration (FDA) reported that out of 43,252 participants in the Pfizer-BioNTech trial, only
Small fiber neuropathy
Another condition of the PNS that may have associations with the COVID-19 vaccine is small fiber neuropathy. It can cause people to experience pain in their hands and feet.
However, most scientific literature relates to a handful of cases, using case studies or case series.
Some people experience side effects such as tiredness, fever, and headaches after getting a COVID-19 vaccine, but these usually disappear within a few days. In rare cases, serious side effects occur. Aside from those mentioned previously, these can include:
- anaphylaxis, a life threatening allergic reaction
- pericarditis and myocarditis, which are inflammation of the outer lining of the heart and inflammation of the heart muscle, respectively
- thrombocytopenia syndrome, a condition that causes blood clots to form
Deaths are rare, but they have occurred. Given that COVID-19 has caused many deaths, the protection that vaccines can offer outweighs the potential for rare harmful effects.
The symptoms below require emergency care and relate to the main serious side effects. This is not a comprehensive list, so if someone has any symptoms that seem significant, they should call 911.
Symptoms of anaphylaxis
- a drop in blood pressure
- generalized rash or hives
- swelling of the throat or tongue
- difficulty breathing
Symptoms of myocarditis or pericarditis
- a feeling that the heart is pounding, beating fast, or fluttering
- shortness of breath
- chest pain
Symptoms of thrombosis with thrombocytopenia syndrome include:
- leg pain or swelling
- severe headache
- vision changes
There may be a connection between peripheral neuropathy and the COVID-19 vaccine. Some people have reported experiencing symptoms of peripheral neuropathy after receiving the vaccine, but this does not confirm that a causal relationship exists.
Most symptoms of peripheral neuropathy are mild. Serious effects, such as GBS, have happened in rare cases.
Despite the possible side effects, the vaccine is safe. If a person experiences any serious effects after getting the vaccine, such as symptoms of anaphylaxis or a blood clot, they should seek emergency treatment.